Donating Blood May Affect Sports
DEAR DR. ROACH: I am a fit 54-year-old male who bicycles a lot. My friends and I are pretty competitive when we do our rides, pushing hard and challenging each other in positive ways. I donate blood as often as I’m allowed. After donating, my legs feel more fatigued when I ride, and I’m not as strong, particularly on the climbs. How long can I use my blood donation as an “excuse” for lacking strength? – A.R.
ANSWER: What ultimately determines how much work your legs can do is the amount of oxygen the muscles are able to get, once you have achieved a high level of muscular fitness. The amount of red blood cells in your blood and the amount of blood your heart can pump are the limiting factors for oxygen delivery in a healthy person. So, for a given degree of cardiovascular fitness, your ability to go fast and climb hills is directly influenced by how many red blood cells you have. That’s why elite cyclists sometimes used to get blood transfusions before a race. An extra unit of blood might make only a 3 percent difference, but the difference between the winner of the Tour de France and the last-place finisher is right around 3 percent.
Unfortunately, too many red blood cells increases the risk for stroke and heart attack, and several amateur and professional cyclists have died as a complication of too much blood transfused or its more modern equivalent, the hormone erythropoietin, which causes the body to make more of its own blood. Losing blood, from bleeding or donation, consequently reduces performance.
The plasma (fluid and proteins) is made up within 24 hours after donating blood, but it takes four to six weeks to regain the blood cells. Donating a unit of blood can save up to three lives. That should give you some consolation. Maybe persuade your friends to donate blood at the same time, so you all are on a level playing field, so to speak.
DEAR DR. ROACH: I am 81 years old and a Type 2 diabetic. I take no medication for this disease at this time. However, I am experiencing a tingling sensation in my toes. Also, when I walk barefoot, I get the feeling that the wood floor is not completely flat, almost like I have blisters on the bottom of my feet. Is this related to my condition, and can a remedy be prescribed to correct the problem? – A.B.F.
ANSWER: This sounds like a neuropathy, and most likely you have diabetic neuropathy – a type of nerve damage that causes numbness in the feet, may later involve the hands, and is painful in some people. It’s important to see your diabetes provider to confirm this diagnosis, because the loss of sensation can keep you from noticing a small area of irritation, which can then become a significant ulcer and a larger infection, in which case it is serious. You should learn how to inspect your feet daily for any early signs of damage. Also, eye disease and kidney disease often come on around the same time.
Most experts in diabetes use a 10-gram monofilament (which looks just like fishing line) to test sensation in the feet on a regular basis.
Good control of diabetes can slow down the nerve damage. Medications like amitriptyline and gabapentin are used if the condition is painful.
READERS: The booklet on herpes and genital warts explains these two common infections in detail. Readers can obtain a copy by writing: Dr. Roach – No. 1202, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.